Don't Wait. Get Help Now All calls 100% confidential and free

(617) 657-2877

Signs Of Heroin Overdose

A heroin overdose can be a life-threatening emergency. Knowing how to spot the common signs of heroin overdose can potentially save a person’s life.

There are many different signs of a heroin overdose, ranging from unresponsiveness to shallow breathing, low blood oxygen content, and more.

Knowing how to spot these signs can help you react quickly, seek the help of a medical professional, and potentially save the life of an unresponsive person.

Find out more about heroin overdoses.

List Of Common Signs And Symptoms Of A Heroin Overdose

In the list below, find some of the most common signs of a heroin overdose.

Remember, if you or someone you know is experiencing signs of an overdose, it is critical that you seek medical attention immediately.

Waiting too long or attempting to take matters into your own hands can do more damage than benefit to the person who needs medical help.

1. Shallow Breathing

Respiratory issues are a telltale sign of heroin overdose.

A person experiencing an overdose may have fluid in their lungs or difficulty breathing, so it is important to stay with the person and keep them on their side.

Keeping them lying down sideways allows chest weight to be dispersed and not press down on the chest cavity, making it easier to breathe.

2. Gurgling Or Vomiting

Deep ‘snoring’ or gurgling is a sign that a person is not just high on opioids—but rather that they have exceeded the limit and are experiencing an overdose.

3. Blue Color To Lips Or Fingernails

If there is too much heroin in the body, there isn’t enough oxygen floating about the blood cells to maintain healthy O2 levels.

The first parts of the body to turn blue are generally the lips and the beds of fingernails—however, the skin may not always turn blue.

Sometimes, extremely pale or clammy skin can be indicative of oxygen deprivation, without a change in skin hue.

4. Pinpoint Pupils

Heroin floods the brain and can cause blood vessels and ocular muscles to constrict, leading to saturated irises and ‘dot-sized’ pupils. This is what is known as ‘heroin eyes.’

This is common even when an overdose is not being experienced, but pinpoint pupils in combination with any of these other symptoms can be indicative of a heroin overdose.

Find out more about what heroin eyes look like.

5. Extreme Drowsiness

The high dopamine levels caused by heroin can induce a pre-comatose state, with the person experiencing overdose nodding in and out of consciousness.

This is commonly referred to as ‘nodding out’ or the ‘heroin nod’ and can be extremely dangerous depending on the circumstance.

For instance, if someone is operating machinery or standing near a precipice, a heroin nod of any severity could potentially be enough to cause a serious accident.

6. Low Blood Pressure

Another symptom of a potential heroin overdose is low blood pressure.

Heroin causes a drop in heart rate, weakening blood pressure and decreasing the amount of oxygen transmitted to the brain and other necessary organs.

7. Weak Pulse

A weak pulse goes hand-in-hand with low blood pressure.

If the pulse is very weak, registering below 55 beats per minute (BPM), onset cardiac arrest can become a very real possibility.

Heroin also specifically damages the heart valves, meaning that with each dosage, heroin users slowly but surely increase their chances of heart disease.

8. Disorientation Or Delirium

Disorientation is a common symptom of a heroin overdose.

The technical name for this symptom is ‘substance intoxication delirium, a condition caused by the ingestion of a psychoactive substance, such as heroin.

A state of disorientation can be indicative of an overdose, as the delirium lasts far longer than the other transient symptoms caused by heroin use.

This can inhibit the user from interacting or attending to the external world, resulting in severely lessened cognitive ability and hysteria.

9. Seizures

Seizures occur when the body cannot deal with the amount of heroin present in it.

Opioid-induced seizures can be caused by indirect mechanisms, such as brain trauma or metabolic derangement due to prolonged heroin abuse.

Some heroin users may have seizures as a result of overdose from heroin toxicity or as a result of heroin withdrawal.

Heroin withdrawal symptoms can also be life-threatening and should be treated immediately by a medical professional.

10. Coma

A heroin-induced coma can be a dangerous side effect of substance abuse, requiring inpatient or partially hospitalized treatment.

Respiratory depression and other lung-related issues are some of the most common side effects of a drug-induced comatose state.

However, naloxone can be used to lessen withdrawal symptoms and return the lungs to a semi-functional state, which helps to stabilize the patient.

Other Signs Of Drug Overdose

Each drug overdose is different, depending on the person, duration of substance use, and quality and toxicity of the dosage ingested.

Symptoms of an overdose can manifest themselves in seconds, minutes, or hours.

Some other signs of heroin overdose include:

  • gulping for air
  • lightheadedness
  • limp body
  • paleness
  • cold skin
  • constipation
  • incoherent speech
  • slumping or leaning over

Treatment For Heroin Overdose

There are a number of treatment options for heroin overdose available at most drug treatment centers.

These treatment programs include:

  • medication-assisted treatment (MAT) for drug use with methadone and buprenorphine
  • medical detox from heroin use or other substances
  • inpatient programs (IP)
  • therapy and counseling
  • Narcan administration for immediate heroin overdose relief

Connect With Bedrock For Quality Heroin Addiction Treatment

If a loved one or family member you know are searching for recovery services for an ongoing heroin drug addiction, give our free helpline a call today to discuss enrollment at Bedrock.

Written by
Bedrock Recovery Editorial Team

©2022 Bedrock Recovery Center | All Rights Reserved

This page does not provide medical advice.

Ready to make a change? Talk to a specialist now.